Wednesday, September 03, 2014




Dietitians Dish: Food, drugs can have serious interactions

By By Lindsay Adams
Sept. 25, 2012 at 9:25 a.m.

Lindsay Adams

How often do you read the instructions of your medications to learn about possible foods you should avoid while taking the medication?

Although we do not always recognize the importance of heeding these instructions, the food you eat can often have a major affect on how certain medications work.

One example of a serious food-drug interaction is between Coumadin, also called warfarin, and vitamin K.

Coumadin is an anticoagulant that is prescribed to thin your blood and prevent blood clots. It is prescribed to people with medical conditions that can cause blood to clot too easily and quickly. This is very serious because clots could block the flow of blood to the heart or brain.

A series of chemical reactions occur in your body to form a blood clot, and vitamin K is necessary for those reactions to take place. Coumadin works by decreasing the activity of vitamin K, thereby lengthening the time it takes for a clot to form. Your doctor adjusts your dosage of Coumadin based on laboratory tests called PT (prothrombin time) and INR (international normalized ratio) to make sure your blood does not clot too quickly or too slowly. Changing your intake of vitamin K can alter the results of these laboratory tests and could result in either excessive bleeding or formation of a blood clot.

When taking Coumadin, you do not necessarily have to avoid foods with Vitamin K, but you do need to keep your intake consistent from day to day.

If you would like to avoid foods high in vitamin K, you may do so because your dosage will be adjusted accordingly.

Conversely, if you would still like to eat some foods that contain vitamin K, you may do so, as long as you eat similar amounts daily.

To help keep your vitamin K intake consistent, you could limit high vitamin K foods to no more than one serving (1/2cup) each day, and limit intake of foods moderately high in vitamin K to no more than 3 servings (total 1.5 cups) each day.

Whichever regimen you choose, just make sure you stick to it every single day. Also be sure to report any significant changers in your diet or weight to your doctor.

Foods high in vitamin K include dark green vegetables, kale, greens (collard, turnip, beet, mustard, dandelion), endive, spinach, broccoli, Brussels sprouts, and green onions or scallions.

Foods that are moderate in vitamin K include dark green lettuce or salad greens (such as Bibb, Boston, leaf or romaine), cabbage or cole slaw, asparagus, okra, black-eyed peas, prunes or dried plums, and parsley.

Some sources report iceberg lettuce, red cabbage, asparagus, soybean oil, coffee, and tea to be in high in vitamin K, but data now suggests that these foods are much lower in vitamin K than those listed above and can be consumed as desired.

Additionally, certain dietary supplements can affect the way that your blood clots. Check with your physician or dietitian before starting a new dietary supplement. It is typically best to avoid most vitamin E or fish oil supplements when on Coumadin. It is OK to take a multi-vitamin, but do so regularly. Multi-vitamins may contain about 25 micrograms/tablet.

There are also many supplements that should be avoided while on this medication including alfalfa, arnica, bilberry, butchers broom, cat's claw, dong quai, feverfew, forskolin, garlic, ginger, ginkgo, horse chestnut, inositol hexaphosphate, licorice, meililot (sweet clover), pau d'arco, red clover, St. John's Wort, sweet woodruff, turmeric, willow bark and wheat grass.

A good rule of thumb is to avoid any supplements that contain more than 100 micrograms vitamin K.

Lastly, drinking more than three drinks of alcohol daily can increase the effect of Coumadin, and some physicians recommend to avoid all alcoholic beverages while taking the drug. Note that one drink is considered to be 5 ounces of wine, 12 ounces of beer or 1.5 ounces liquor.

So, if you take Coumadin, remember that the key is consistency when it comes to consuming foods with vitamin K, and be sure to read the food-drug interactions on your other medications, as well. As always, contact your physician or dietitian if you are concerned about any particular food or supplement.

Lindsay Adams is a registered dietitian with DeTar Healthcare Systems. Send questions or comments to dietitians@vicad.com.

SHARE

Comments


THE LATEST

Powered By AdvocateDigitalMedia